Alert archive / Montana / Flash Flood Watches in 2007
Flash Flood Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jun 5, 2007, 2:23 PM MDT for Flathead County, Montana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2007, 2:23 PM MDT (20:23 UTC)
- Expired
- Jun 5, 2007, 7:46 PM MDT
- In force
- 5 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
County Flathead County, MT
The radar
The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 8:40 AM MDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 5, 8:40 AM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 840 AM MDT TUE JUN 5 2007 .DISCUSSION...NO UPDATES TO THE FORECAST ARE PLANNED THIS MORNING. RADAR IS SHOWING A LARGE SWATH MODERATE TO HEAVY SHOWERS ALONG THE WASHINGTON-OREGON BORDER IN ASSOCIATION WITH COLD FRONT MOVING INTO THE REGION. COVERAGE AND AMOUNT OF RAIN WILL BE THE MAIN FORECAST CONCERN FOR THE NORTHERN ROCKIES THIS EVENING THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO BE MORE EMBEDDED WITHIN LARGER AREAS OF PRECIPITATION...THUS DOWNPOURS ARE MORE A THREAT THAN THE GUSTY WINDS THAT WE SAW YESTERDAY. && .AVIATION...THIS AFTERNOON WINDS WILL BECOME GUSTY ACROSS THE AREA AS A SURFACE COLD FRONT APPROACHES. RAIN AND THUNDERSTORMS WILL AFFECT MOST OF WESTERN MONTANA. EXPECT LOWERED CLOUD CEILINGS...REDUCED VISIBILITY FROM PRECIPITATION AND MOUNTAIN OBSCURATIONS...ESPECIALLY THIS EVENING. PLEASE SEE APPROPRIATE TAFS AND TWEBS. && .PREV DISCUSSION... /ISSUED 350 AM MDT TUE JUN 5 2007/ DISCUSSION...A DEEP AND VERY MOIST UPPER LEVEL LOW IS EXPECTED TO BEGIN TO MOVE INLAND TODAY FROM THE COAST. AS IT DOES SO...WIDESPREAD PRECIP WILL BREAK OUT OVER MOST OF NORTH CENTRAL IDAHO AND NW MONTANA BY AFTERNOON. MOSTLY SUNNY SKIES AHEAD OF THE PRECIP AREA WILL ALLOW FOR ATMOSPHERIC INSTABILITY TO BUILD THROUGH THE MID DAY HOURS ACROSS SW MONTANA AND LEMHI COUNTY...IDAHO. THE COMBINATION OF INSTABILITY...TERRAIN AND FRONTAL LIFTING...AND INCREASING ATMOSPHERIC MOISTURE IS EXPECTED TO LEAD TO THE DEVELOPMENT OF STRONG THUNDERSTORMS AHEAD OF THE MAIN AREA OF PRECIPITATION. AS WAS THE CASE YESTERDAY THE MAIN CONCERNS WITH THE THUNDERSTORMS WILL BE STRONG WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING. THIS WILL BE TRUE ESPECIALLY THIS AFTERNOON WHEN A PASSING...STRONG MID LEVEL JET STREAK ENHANCES THE CONVECTIVE ACTIVITY. THIS IS ROUND ONE. ROUND TWO BEGINS LATER TONIGHT AS THE CENTER OF THE UPPER LOW MOVES EAST ACROSS CENTRAL IDAHO AND SW MONTANA. AS THIS OCCURS...SNOW LEVELS WILL BEGIN TO DROP IN RESPONSE TO A POCKET OF COLDER AIR MOVING EAST WITH THE LOW. WHILE THIS IS OCCURRING A DEFORMATION BAND OF PRECIP IS EXPECTED TO DEVELOP ON THE NORTHWEST SIDE OF THE PASSING LOW. RAIN IN THE HIGHER ELEVATIONS (ABOVE 6000 FEET) SHOULD BEGIN TO CHANGE OVER TO SNOW. AS THE POOL OF COLDER AIR MOVES OVER THE AREA ON WEDNESDAY...ACCUMULATING SNOWFALL MAY OCCUR IN THE HIGHER ELEVATIONS (LIKE GEORGETOWN LAKE.) WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR WEDNESDAY AND WEDNESDAY NIGHT. RIGHT NOW THERE IS STILL SOME UNCERTAINTY AS TO HOW LOW SNOW LEVELS WILL FALL. MEANWHILE IN THE VALLEYS...WIDESPREAD RAIN IS EXPECTED AS TEMPERATURES STRUGGLE TO REACH INTO THE 50S. THOUGH RAINFALL TOTALS THROUGH WEDNESDAY NIGHT MAY EXCEED ONE TO TWO INCHES IN SOME AREAS...HYDROLOGICAL ISSUES ARE NOT EXPECTED TO BECOME A PROBLEM. HOWEVER RIVERS AND STREAMS SHOULD EXPERIENCE SOME RISES. THURSDAY THROUGH TUESDAY...PRECIPITATION WILL BEGIN DISSIPATING THROUGH THE DAY THURSDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD INTO THE AREA. A PASSING DISTURBANCE ON FRIDAY WILL KEEP A SLIGHT CHANCE FOR PRECIPITATION. THE RIDGE WILL FLATTEN OUT BY SATURDAY AND A ZONAL FLOW PATTERN WILL DEVELOP. TEMPERATURES WILL REBOUND BACK TO NORMAL BY SATURDAY. THE NEXT SYSTEM BEGINS TO PUSH IN EARLY SUNDAY AS A PACIFIC LOW BEGINS TO MOVE DOWN THE CANADIAN COAST AND PUSH ONSHORE TO OUR NORTHWEST. ECMWF PUSHES THIS SYSTEM FURTHER TO THE SOUTH THAN THE GFS DOES...SO SOME UNCERTAINTY WITH THE TRACK EXISTS. THIS WILL AGAIN PUSH SOME ENERGY AND MOISTURE OUR WAY SO SUNDAY LOOKS LIKE ANOTHER GOOD CHANCE FOR WIDESPREAD RAIN ACROSS THE AREA. MONDAY AND TUESDAY WE WILL GO INTO A PROGRESSIVE WEST NORTHWEST FLOW. THIS SHOULD COOL US OFF SLIGHTLY AND BRING IN SOME DRIER AIR. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SIGLER LONG TERM....KOLATA AVIATION...SIGLER
Hazardous weather outlook, Jun 5, 4:10 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 410 AM MDT TUE JUN 5 2007 IDZ005>010-MTZ001>005-043-052200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- POTOMAC/SEELEY LAKE REGION- 410 AM MDT TUE JUN 5 2007 /310 AM PDT TUE JUN 5 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT RAIN WILL DEVELOP ACROSS MOST OF THE AREA TODAY AND WILL INTENSIFY OVERNIGHT. RAIN MAY BECOME MIXED WITH SNOW IN THE HIGHER ELEVATIONS NEAR DAY BREAK ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ006-007-052200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 410 AM MDT TUE JUN 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN ARE EXPECTED TO DEVELOP BY THIS AFTERNOON...MAINLY ALONG AND NEAR THE CONTINENTAL DIVIDE AS A COLD FRONT MOVES ACROSS THE AREA. THUNDERSTORMS WILL TRANSITION TO A LARGE AREA OF RAIN THIS EVENING. PRECIP MAY BECOME MIXED WITH SNOW IN THE HIGHER ELEVATIONS BY DAY BREAK ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 4:24 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 39 min |
| Jun 5, 4:25 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 35 min |
Nearby
Flash Flood Watches in Montana, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.